News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Acute Pain at onset of Menstrual Cycle


 AMC5 - Tue Jan 27, 2009 8:42 pm

My 13 daughter has had 2 episodes where she gets very ill the day she starts her cycle. She has had her cycle for over a year now, and would have painful periods (our family has a history of painful cycles) however she took Ibuprofen and used the heating pad and would get through it just fine. She does have a history of kidney stones as well. Twice now she has awaken from her sleep with a horrible stomach ache. She then goes to the restroom, has no pain when passing urine, and then afterwards her stomach gets worse. She has excruciating pain just above her pelvic bone, throws up, and is in terrible pain for about 1/2 hour. The first time this happened we thought she had kidney stones again. However now it has happened twice, on the day she started her period. The last time it happened they did a pelvic ultrasound to rule out an ovarian cyst. Her doctor is considering putting her on BC pills to see if that helps, then if not referring her to a specialist. During her cycle she gets horrible cramps but this is very different. She did have 2 normal cycles between these 2 episodes, so they weren't back to back cycles. My question is, have you ever heard of someone in acute pain the day they start? When it happens it is so sudden, and so violent, then subsides about a 1/2 hour later. Today when it happened she wasn't spotting yet, then within the hour she had started her cycle. Any advice you could share would be appreciated. Thank you for your time.
 Debbie Miller, RN - Thu Jan 29, 2009 7:56 pm

User avatar Hello,
Yes, I have heard of such symptoms. I think it is worth trying the birth control pills as this often helps regulate erratic hormonal fluctuation and periods are often lighter after an adjustment period of a few months. It is good to have this evaluated since it is disruptive to her life and you would not want to overlook urinary track problems such as infection or kidney stones.

Best wishes to you both.
 AMC5 - Mon Feb 02, 2009 10:37 am

Thank you for your advice. They did rule out Kidney stones, with doing CT scans and an ultrasound last time this happened. Seeing that it only happens the 1st day of her cycle, we are fairly sure it is related to her cycle. Hopefully the BC pills will help, if not we'll have to see a specialist.
Thanks again-

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here